Thunderstorm Wind, Russell
- When
- July 25, 7:39 PM CST
- Where
- Russell County, 2 mi N of Lucas
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.083, -98.550
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 25, 7:34 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 834 PM CDT MON JUL 25 2005 .UPDATE... THUNDERSTORMS ARE ONGOING ACROSS PORTIONS OF CENTRAL KANSAS, ALONG A STRONG SYNOPTIC COLD FRONT. MAIN THREATS ACROSS CENTRAL KANSAS HAVE BEEN (AND WILL LIKELY CONTINUE TO BE THROUGH MIDNIGHT) DAMAGING MICROBURST WINDS, DUE TO INVERTED-V THERMAL/MOISTURE PROFILES IN THE LOW-LEVELS. ADDITIONAL ACTIVITY SHOULD CONTINUE TO DEVELOP WESTWARD THROUGH THE OVERNIGHT HOURS, AS A STRENGTHENING AND VEERING LOW-LEVEL JET INTERACTS WITH THE SOUTHWARD MOVING COLD FRONT. THINKING SEVERE THREAT WILL WANE WITH TIME AS DIURNAL COOLING SETS IN, BUT HEAVY RAIN POTENTIAL MAY BECOME A CONCERN LATER TONIGHT. STORMS WILL BE SLOW TO MOVE SOUTH, AND DO NOT THINK ACTIVITY WILL REACH THE WICHITA AREA UNTIL WELL AFTER MIDNIGHT...MAYBE CLOSER TO SUNRISE. && .PREV DISCUSSION... /ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS/ .DISCUSSION... SHORT TERM CONCERNS OVERNIGHT INTO TUESDAY WILL BE TIMING OF CONVECTION SLIPPING SOUTH ALONG AND BEHIND SURFACE BOUNDARY...AND THE POSSIBILITY OF HEAVY RAIN. HEADING INTO THE AFTERNOON HOURS...SURFACE PATTERN SHOWED LOW PRESSURE EASTERN COLORADO INTO NORTHEAST NEBRASKA. COLD FRONT ALONG THE LOW TO WARM FRONT CURVED THROUGH IOWA. GUSTY SOUTHERLY WINDS HAVE TEMPERATURES RANGING FROM THE MIDDLE 90S SOUTHEAST TO AROUND 101 DEGREES IN THE RUSSELL AND SALINA VICINITIES. DEWPOINTS GENERALLY IN THE MIDDLE 60S. ALOFT WATER VAPOR SHOWING SEVERAL SHORTWAVES MOVING THROUGH FLAT UPPER TROUGH OVER THE CENTRAL ROCKIES. ONE DEPARTING SHORT WAVE MOVING OUT OF THE DAKOTAS ENHANCING CONVECTION NORTH OF FRONT. TRAILING WAVE...OF MORE CONCERN...COMING OUT OF CENTRAL ROCKIES. MODELS IN AGREEMENT OVERNIGHT WITH SHORTWAVE MOVING OUT ACROSS THE PLAINS...INITIATING CONVECTION ALONG THE BOUNDARY. THEY ARE ALSO IN AGREEMENT WITH PRECIPITABLE WATER VALUES IN THE 1 TO 2 INCH RANGE. DIFFERENCES ARE IN HOW FAST BOUNDARY SLIPS ACROSS THE AREA. AT THIS POINT FAVORING THE FASTER NAM. WILL INCREASE POPS A FEW NOTCHES FROM PREVIOUS FORECAST GIVEN THE QUICKER MOVEMENT...WITH CATEGORICAL FORECAST FOR NORTHERN PORTIONS OF CWA. RAIN COOLED LOWS IN THE MIDDLE 60S NORTHERN COUNTIES TO MIDDLE 70S SOUTHEAST IN SOUTHERLY FLOW. THERE REMAINS SOME POTENTIAL FOR SEVERE WEATHER...MAINLY WINDS AND HAIL THROUGH AROUND MIDNIGHT ALONG AND AHEAD OF FRONT... BUT THINK MAIN CONCERN WILL BE THE HEAVY RAIN POTENTIAL./PF TUES-EARLY WED...FRONT CONTINUING TO PUSH THROUGH AROUND THE 12Z HOUR. MODELS DISAGREE A FEW HOURS ON TIMING...AND GRIDS REFLECT A PUSH TOWARDS THE FASTER ETA SOLUTION. INITIAL VORT MOVES THROUGH THE CWA BY 18Z AND USHERS FRONT THROUGH...TRANSITIONING TO POST FRONTAL STRATIFORM PRECIP. 850MB AND 500MB WINDS REMAIN SOUTHWEST...WHICH WOULD AID IN SOME TRAINING OF ECHOES ALONG THE BOUNDARY AS IT PUSHES SOUTHWARD. THIS FLOW...COUPLED WITH VORT LOBE AND PW VALUES OF 1.5 TO 2 INCHES...IS ENOUGH TO WARRANT HEAVY RAIN MENTION IN THE FORECAST. INSTABILITY ISNT ALL THAT IMPRESSIVE IN TERMS OF A SEVERE THREAT...BUT IS ENOUGH TO SUPPORT CONVECTION. THINK ETA12 MIGHT BE A BIT FAST IN EXITING OF PRECIP GIVEN WEST TO SOUTHWEST UPPER FLOW...BUT FOR NOW HAVE TAKEN A LIKELY SWATH OF PRECIPITATION ACROSS THE AREA FROM NORTHEAST THROUGH SOUTHWEST UNTIL LATE EVENING. HAVE GONE WITH HIGHS FROM THE MID 70S NEAR RUSSELL...TO THE MID 80S IN THE SOUTHEAST CORNER WHERE FRONT SHOULD COME THROUGH AFTER BETTER HEATING. WED/THURS...LOOKS LIKE THE NICEST DAY OF THE WEEK AS NORTHWEST FLOW ALOFT PUSHES SECONDARY VORT AND COOLER SURFACE HIGH PRESSURE THROUGH THE AREA. EXPECTING TEMPERATURES IN THE LOW TO MID 80S WITH CLOUDS ON THE DECREASE. THURSDAY LOOKS PRETTY NICE AS WELL...ALTHOUGH TEMPERATURES BEGIN TO CLIMB AGAIN BACK TO THE MID TO UPPER 80S AS SOUTHERLY FLOW RETURNS ALONG WITH WAA. FRI-MON...LONGWAVE TROF DEEPENDS TO OUR EAST...WHILE WESTERN RIDGE BUILDS OVER THE FOUR CORNERS AREA. COMBO OF THE TWO COULD NOSE THE SURFACE HIGH OVER THE FAR EASTERN ZONES FOR A FEW MORE DAYS OF NEAR CLIMATOLOGY TEMPERATURES THERE...BUT THE HEAT BEGINS TO BUILD AGAIN IN THE WEST. ONLY SMALL CHANGES TO GRIDS. KC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 81 60 83 / 40 70 30 10 HUTCHINSON 72 78 59 83 / 50 70 20 10 NEWTON 74 80 60 83 / 50 70 30 10 ELDORADO 74 82 61 83 / 30 70 50 10 WINFIELD-KWLD 74 85 61 84 / 30 80 50 20 RUSSELL 66 75 55 82 / 80 60 10 5 GREAT BEND 67 75 57 82 / 70 50 10 10 SALINA 69 78 59 83 / 80 60 20 5 MCPHERSON 71 78 59 83 / 60 60 20 10 COFFEYVILLE 76 86 63 85 / 5 60 60 20 CHANUTE 76 82 62 83 / 20 70 60 10 IOLA 75 82 62 83 / 20 70 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && KLEINSASSER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS ISSUED BY NATIONAL WEATHER SERVICE TOPEKA KS 436 PM CDT MON JUL 25 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-262145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY- LABETTE- 436 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST KANSAS...SOUTH CENTRAL KANSAS AND CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL KANSAS THIS EVENING GENERALLY NORTH OF A LYONS TO SALINA LINE. SOME SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS...GREATER THAN 60 MPH...AND LARGE HAIL THE MAIN THREAT. FOR THE OVERNIGHT HOURS...THE SEVERE WEATHER THREAT SHOULD DIMINISH...HOWEVER THERE WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA DURING THE DAY TUESDAY. SOME POTENTIAL FOR SEVERE WEATHER STILL EXISTS FOR PARTS OF SOUTHEAST KANSAS. THE POTENTIAL FOR LOCALLY HEAVY RAIN WILL CONTINUE FOR PARTS OF CENTRAL KANSAS ESPECIALLY DURING THE MORNING HOURS. THUNDERSTORM CHANCES LINGER ACROSS FAR SOUTHERN PORTIONS OF SOUTHEAST KANSAS WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS EVENING... ACROSS CENTRAL KANSAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 549 PM CDT MON JUL 25 2005 KSZ032-252330- RUSSELL- 549 PM CDT MON JUL 25 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST RUSSELL COUNTY... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF NATOMA...OR 22 MILES NORTHEAST OF HAYS...AND MOVING NORTHEAST AT 35 MPH. THIS STORM WILL NOT MOVE INTO RUSSELL COUNTY. HOWEVER WINDS UP TO 50 MPH FROM THIS STORM MAY AFFECT THE NORTHWEST PORTION OF RUSSELL COUNTY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 727 PM CDT MON JUL 25 2005 KSZ032-260100- RUSSELL- 727 PM CDT MON JUL 25 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY... AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NATOMA TO 8 MILES NORTH OF VICTORIA...AND MOVING EAST AT 30 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 813 PM CDT MON JUL 25 2005 KSZ033-260200- LINCOLN- 813 PM CDT MON JUL 25 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWEST LINCOLN COUNTY... AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TIPTON...OR 30 MILES NORTHEAST OF RUSSELL...AND MOVING EAST AT 20 MPH. WHILE THIS THUNDERSTORM WILL REMAIN NORTHWEST OF LINCOLN COUNTY, WINDS GUSTING UP TO 50 MPH FROM THIS STORM MAY MOVE INTO THE NORTHWEST CORNER OF THE COUNTY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The Grand Island radar (KUEX), 138 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457841.